Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 177, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 9, 2005, 8:15 PM CDT for Jewell County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2005, 8:15 PM CDT (01:15 UTC)
- Expired
- Jun 9, 2005, 9:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Jewell County, KS
The radar
The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 5:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:21 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 9, 3:21 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 321 PM CDT THU JUN 9 2005 .SHORT TERM...TONIGHT THROUGH SUNDAY MORNING. GENERALLY THE SAME PATTERN AS THE LAST COUPLE OF NIGHTS. FEEL THAT PERSISTENCE IS A GOOD CHOICE AND HAVE OPTED TO REINTRODUCE CONVECTIVE DEVELOPMENT DURING THE OVERNIGHT INTO SATURDAY MORNING. 06Z NAM WAS SIGNIFICANTLY DRIER THAN THE 12Z NAM...HOWEVER ALL MODELS ARE SUGGESTING ADDITIONAL REDEVELOPMENT. NOSE OF THE JET WILL BE A KEY PLAYER AND SHORTWAVE EJECTING OUT OF THE ROCKIES HAS ALREADY STARTED TO TRIGGER CONVECTION AND THIS LOOKS TO BE RIGHT IN LINE WITH CONVECTIVE DEVELOPMENT FROM LAST NIGHT. WILL BE ISSUING A FLOOD WATCH FOR OUR SOUTHEAST PORTION OF THE CWA AS THESE LOCATIONS RECEIVED BETWEEN 2 AND 3 INCHES OF RAIN YESTERDAY AND LAST NIGHT. NERAIN DATA SHOWS MAXIMA IN FURNAS COUNTY AND 2+ INCHES IN PORTIONS OF CLAY...FILMORE...YORK AND THAYER. WHILE MOST RIVERS HAVE HANDLED THIS RAINFALL...ADDITIONAL RAIN WILL BE PROBLEMATIC. THIS SHOULD BE A LONGER DURATION RAINFALL EVENT SO FEEL FLOODING POTENTIAL IS GREATER THAN FLASH FLOODING. THIS PATTERN TO PERSIST THROUGH THE WEEKEND AND ANOTHER ROUND POSSIBLE SATURDAY NIGHT INTO SUNDAY MORNING. FOR NOW HAVE PRETTY MUCH JUST MADE MINOR MODIFICATIONS TO THE CURRENT GRIDDED FORECASTS. .LONG TERM...12Z SUNDAY THROUGH FRIDAY. SHORTWAVES CONTINUE TO MOVE INTO THE CENTRAL PLAINS FROM THE WESTERN UNITED STATES MEAN TROUGH ON SUNDAY. THE ENTIRE SYSTEM MOVES ACROSS THE AREA MONDAY INTO EARLY TUESDAY...AND WILL CONTINUE TO CARRY A CHANCE OF THUNDERSTORMS UNTIL THE ENTIRE SYSTEM PASSES. DEPENDING ON HOW FAST THE SYSTEM MOVES...THERE IS SOME CONCERN ABOUT THE CHANCE OF WRAP AROUND SHOWERS INTO TUESDAY...BUT CURRENTLY IT APPEARS THOSE CHANCES SHOULD REMAIN JUST TO THE NORTH OF THE GID CWFA. THE REMAINDER OF THE EXTENDED SHOULD BE MAINLY DRY. CONVECTION FROM THE HIGH PLAINS WILL HAVE TO BE MONITORED IN THE SECOND HALF OF NEXT WEEK...HOWEVER THINK CHANCES OF IT MAKING INTO THE AREA ARE SMALL ENOUGH TO LEAVE OUT OF THE FORECAST FOR NOW. && .GID WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH 10 AM FOR S CENTRAL NE COUNTIES ALONG...SOUTH AND EAST OF A LINE FROM POLK TO FRANKLIN COUNTIES. KS...FLASH FLOOD WATCH THROUGH 10 AM SATURDAY FOR ALL N CENTRAL KS COUNTIES. && LEWIS/KING
Hazardous weather outlook, Jun 9, 12:07 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1207 PM CDT THU JUN 9 2005 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-101200- ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE- FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE- HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE- NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS- SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE- INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE... KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK 1207 PM CDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF GOLFBALLS...WIND GUSTS TO 60 MPH...AND HEAVY RAINFALL THAT COULD CAUSE FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT. THERE IS ALSO THE POSSIBILITY FOR A FEW ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING FOR HEAVY RAINFALL THAT COULD CAUSE FLOODING. THUNDERSTORMS ARE POSSIBLE DAILY THROUGH MONDAY. THE GREATEST CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT AND LATE SUNDAY. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN CAUSING FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWER CASE) WESELY
In the hours before
Local storm report, Jun 9, 5:59 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
559 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL S HOLBROOK 40.30N 100.01W
06/09/2005 1.00 INCH FURNAS NE PUBLIC
0554 PM TORNADO 2 SW STOCKTON 39.42N 99.30W
06/09/2005 ROOKS KS STORM CHASER
2 RAIN WRAPPED TORNADOES SPOTTED
&&
MONTEFUSCOLocal storm report, Jun 9, 6:14 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TORNADO STOCKTON 39.44N 99.27W
06/09/2005 ROOKS KS LAW ENFORCEMENT
DEPUTY REPORTS TORNADO ON NORTH SIDE OF STOCKTON
0603 PM HAIL 2 N EDISON 40.31N 99.78W
06/09/2005 1.00 INCH FURNAS NE TRAINED SPOTTER
&&
MONTEFUSCOLocal storm report, Jun 9, 7:15 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
715 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG RED CLOUD 40.09N 98.52W
06/09/2005 WEBSTER NE TRAINED SPOTTER
TREE LIMBS 2 INCHES IN DIAMETER REPORTED DOWN.
&&
MONTEFUSCOLocal storm report, Jun 9, 7:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
742 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG RED CLOUD 40.09N 98.52W
06/09/2005 WEBSTER NE LAW ENFORCEMENT
POWER OUT THROUGHOUT THE AREA. NUMEROUS BRANCHES DOWNED
AND REPORTS OF LARGE TREE SPLIT.
0703 PM TSTM WND DMG RED CLOUD 40.09N 98.52W
06/09/2005 WEBSTER NE TRAINED SPOTTER
2 INCH TREE LIMBS DOWN
0703 PM NON-TSTM WND DMG RED CLOUD 40.09N 98.52W
06/09/2005 WEBSTER NE TRAINED SPOTTER
2 INCH DIAMETER TREE LIMBS DOWN
0734 PM HAIL DOWNS 39.50N 98.55W
06/09/2005 2.75 INCH OSBORNE KS LAW ENFORCEMENT
SEVERAL REPORTS OF BASEBALL SIZED HAIL IN DOWNS.
&&
LEWISLocal storm report, Jun 9, 7:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
744 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TORNADO DAMAR 39.32N 99.58W
06/09/2005 ROOKS KS STORM CHASER
MULTIPLE TORNADOES VISIBLE
0505 PM TORNADO 2 SW DAMAR 39.30N 99.61W
06/09/2005 GRAHAM KS PUBLIC
0505 PM HAIL DAMAR 39.32N 99.58W
06/09/2005 1.00 INCH ROOKS KS PUBLIC
TORRENTIAL RAIN, FOUR MILE WIDE WALL CLOUD SIGHTED.
0514 PM HAIL 5 N DAMAR 39.39N 99.58W
06/09/2005 1.00 INCH ROOKS KS LAW ENFORCEMENT
0520 PM HAIL DAMAR 39.32N 99.58W
06/09/2005 1.00 INCH ROOKS KS AMATEUR RADIO
4 MILE WIDE WALL CLOUD SPOTTED, TORRENTIAL RAIN REPORTED.
0520 PM TORNADO 2 S DAMAR 39.29N 99.58W
06/09/2005 ROOKS KS AMATEUR RADIO
0520 PM TORNADO PALCO 39.25N 99.56W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0520 PM HAIL DAMAR 39.32N 99.58W
06/09/2005 1.00 INCH ROOKS KS PUBLIC
TORRENTIAL RAIN, FOUR MILE WIDE WALL CLOUD SPOTTED.
0520 PM TORNADO 2 S DAMAR 39.29N 99.58W
06/09/2005 ROOKS KS PUBLIC
0520 PM TORNADO 2 S DAMAR 39.29N 99.58W
06/09/2005 ROOKS KS LAW ENFORCEMENT
0530 PM TSTM WND DMG DAMAR 39.32N 99.58W
06/09/2005 ROOKS KS LAW ENFORCEMENT
APPARENT REAR FLANK DOWNDRAFT BETWEEN PALCO AND DAMAR
SNAPPED OFF POWER POLES.
0535 PM TORNADO 5 NW ZURICH 39.28N 99.50W
06/09/2005 ROOKS KS TRAINED SPOTTER
DISTANCE ESTIMATED
0535 PM TORNADO 6 SE STOCKTON 39.37N 99.19W
06/09/2005 ROOKS KS EMERGENCY MNGR
TORNADO W/DEBRIS REPORTED
0551 PM TORNADO 6 N ZURICH 39.32N 99.43W
06/09/2005 ROOKS KS TRAINED SPOTTER
0551 PM HAIL S HOLBROOK 40.30N 100.01W
06/09/2005 1.00 INCH FURNAS NE PUBLIC
0554 PM TORNADO 2 SW STOCKTON 39.42N 99.30W
06/09/2005 ROOKS KS STORM CHASER
2 RAIN WRAPPED TORNADOES SPOTTED
0558 PM TORNADO STOCKTON 39.44N 99.27W
06/09/2005 ROOKS KS LAW ENFORCEMENT
DEPUTY REPORTS TORNADO ON NORTH SIDE OF STOCKTON
0603 PM HAIL 2 N EDISON 40.31N 99.78W
06/09/2005 1.00 INCH FURNAS NE TRAINED SPOTTER
0700 PM TSTM WND DMG RED CLOUD 40.09N 98.52W
06/09/2005 WEBSTER NE LAW ENFORCEMENT
POWER OUT THROUGHOUT THE AREA. NUMEROUS BRANCHES DOWNED
AND REPORTS OF LARGE TREE SPLIT.
0700 PM TSTM WND DMG RED CLOUD 40.09N 98.52W
06/09/2005 WEBSTER NE TRAINED SPOTTER
TREE LIMBS 2 INCHES IN DIAMETER REPORTED DOWN.
0703 PM TSTM WND DMG RED CLOUD 40.09N 98.52W
06/09/2005 WEBSTER NE TRAINED SPOTTER
2 INCH TREE LIMBS DOWN
0703 PM NON-TSTM WND DMG RED CLOUD 40.09N 98.52W
06/09/2005 WEBSTER NE TRAINED SPOTTER
2 INCH DIAMETER TREE LIMBS DOWN
0734 PM HAIL DOWNS 39.50N 98.55W
06/09/2005 2.75 INCH OSBORNE KS LAW ENFORCEMENT
SEVERAL REPORTS OF BASEBALL SIZED HAIL IN DOWNS.
&&
LEWISLocal storm report, Jun 9, 7:52 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
752 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG GAYLORD 39.65N 98.85W
06/09/2005 SMITH KS LAW ENFORCEMENT
SCATTERED POWER OUTAGES. REPORTS OF 6 TO 8 INCH DIAMETER
WINDS DOWN THROUGHOUT THE COUNTY...INCLUDING SMITH
CENTER.
&&
LEWISThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:00 PM CDT | Severe Thunderstorm Warning | GID | Webster | 47 min |
| Jun 9, 7:30 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 45 min |
| Jun 9, 7:44 PM CDT | Severe Thunderstorm Warning | GID | Clay | 46 min |
| Jun 9, 7:53 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, Thayer | 64 min |
| Jun 9, 10:01 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 51 min |
| Jun 9, 10:26 PM CDT | Severe Thunderstorm Warning | GID | Kearney | 43 min |
| Jun 9, 7:03 PM CDT | Tornado Warning | GID | Rooks | 57 min |
| Jun 9, 7:15 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 60 min |
| Jun 9, 7:37 PM CDT | Severe Thunderstorm Warning | GID | Smith | 53 min |
| Jun 9, 8:00 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 39 min |
| Jun 9, 8:10 PM CDT | Flash Flood Warning | GID | Jewell, Osborne, Rooks, Smith | 6 hr |
| Jun 9, 8:11 PM CDT | Severe Thunderstorm Warning | GID | Osborne | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.